Alert archive / Puerto Rico / Flash Flood Warnings in 2023

Flash Flood Warning 43, NWS JSJ

September 27, 2023

NWS JSJ issued this flash flood warning at Sep 27, 2023, 3:57 PM CDT. It was in force for 112 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 27, 2023, 3:57 PM CDT (20:57 UTC)
Expired
Sep 27, 2023, 5:49 PM CDT
In force
112 min
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

The radar

The San Juan radar (TJUA), 22 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted.

131 
WGCA52 TJSJ 272057
FFWSJU
PRC151-272300-
/O.NEW.TJSJ.FF.W.0043.230927T2057Z-230927T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
457 PM AST Wed Sep 27 2023

The National Weather Service in San Juan has issued a

* Flash Flood Warning for Yabucoa 

* Until 700 PM AST.

* At 457 PM AST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 3 inches of rain 
  have fallen. Additional rainfall amounts up to 1 inch are possible 
  in the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 1812 6585 1810 6585 1807 6580 1806 6580
      1806 6582 1805 6584 1802 6583 1801 6583
      1801 6585 1803 6587 1802 6588 1803 6590
      1804 6593 1807 6601 1809 6599 1809 6594
      1811 6593 1812 6593 1813 6591 1811 6587

FLASH FLOOD...RADAR INDICATED

$$

DS
1 follow-up statement
017 
WGCA72 TJSJ 272249
FFSSJU

Flash Flood Statement
National Weather Service San Juan PR
649 PM AST Wed Sep 27 2023

PRC151-272259-
/O.CAN.TJSJ.FF.W.0043.000000T0000Z-230927T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yabucoa PR-
649 PM AST Wed Sep 27 2023

...FLASH FLOOD WARNING IS CANCELLED FOR YABUCOA...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 1812 6585 1810 6585 1807 6580 1806 6580
      1806 6582 1805 6584 1802 6583 1801 6583
      1801 6585 1803 6587 1802 6588 1803 6590
      1804 6593 1807 6601 1809 6599 1809 6594
      1811 6593 1812 6593 1813 6591 1811 6587

$$

DS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Sep 27, 3:06 PM CDT, 51 minutes earlier.

Area forecast discussion, Sep 27, 3:06 PM CDT, 51 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
406 PM AST Wed Sep 27 2023

.SYNOPSIS...
Tropical Storm Philippe continues to move westward over the
central Atlantic. The remnants of this system may reach the
islands later in the weekend or early next week, increasing the
potential for rain and for flooding. However, there is still a lot
of uncertainty in this forecast, and the users are advised to stay
tuned for further updates.

Today, a surface trough moved in, causing plenty of showers. Less
rain is expected by the end of the week. Above normal temperatures
will persist for the next several days.

&&

.SHORT TERM...Tonight through Friday...

Tropical Storm Philippe now centered about 600 miles northeast of
the Leeward Islands is driving the trade winds out of the northeast
at around 15 knots. The water vapor satellite imagery also shows a
trough centered over the eastern Caribbean. Although the bulk of the
system remained over the waters, plenty of moisture moved in. As a
result, strong showers and thunderstorms developed, mainly along the
interior, and southwestern Puerto Rico. Rainfall accumulations were
as high as 1.5 to 2.0 inches in these areas. Almost all of the
islands, except northwestern Puerto Rico received rain. Even with
the rain, temperatures increased to the low and mid-90s, with heat
indices reaching the heat advisory criteria. In fact, Saint Croix
broke the maximum daily record...once again.

As the trough over the Caribbean continues to move west, drier air
will filter at the mid levels of the atmosphere, and shower activity
will diminish. It does not mean that it will not rain, since enough
moisture will remain at the lower levels. The pattern will be
seasonal, with passing showers affecting eastern Puerto Rico and the
U.S. Virgin Islands every morning, and active afternoons from the
interior and west. These areas in the afternoon may see isolated
urban and small stream flooding, river rises and mudslides.

As Tropical Storm Philippe continues to move to the west, the winds
will remain from the northeast, but they will be lighter, with
speeds around 8-11 knots on Thursday, and 5-8 knots on Friday. The
winds from the northeast may bring a slight release from the intense
heat, but with strong heating, some areas may still reach the 108
degree threshold for at least heat advisories product.

&&

.LONG TERM...Saturday through Tuesday/from prev discussion/

Philippe's final future will influence this weekend's weather
forecast; therefore, significant uncertainty is present. While
writing this discussion, Philippe had been weakening and will
weaken further. Based on the latest NHC forecast, Philippe will
weaken into a surface low pressure by the weekend. That said,
model guidance suggests that we may observe inclement weather as
early as Saturday due to the moisture field associated with
Philippe's remnant surface low pressure. The unstable weather
pattern could last into early next week as the lingering moisture
of the remnants could remain over the region of Puerto Rico and
the U.S. Virgin Islands.

Winds will veer from the north on Saturday to the east-southeast
on Sunday, becoming southerly Tuesday into the middle of next
week.

&&

.AVIATION...
A tutt low and induced low level trough will continue to
eastern Caribbean while enhancing SHRA/TSRA ovr the regional waters
and en route btw islands durg prd. SHRA/Isold TSRA ovr ctrl interior
and SW PR with VCTS mainly at TJSJ/TJMZ/TJPS and VCSH at USVI
terminals til 27/23Z. SCT ocnl BKN lyrs nr FL025...FL050 with WDLY
SCT SHRA/Isold TSRA durg prd.

&&

.MARINE...
A northeasterly swell from Tropical Storm Philippe is affecting
the local waters, with seas around 6 feet and occasionally
higher. Depending on the track of Philippe, seas may increase a
little more later this week or in the weekend. These conditions
will continue through much of the end of the workweek. There is a
high rip current risk for northern PR, Culebra and for eastern
St.Croix.

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...High Rip Current Risk through late Thursday night for PRZ001-002-
     005-008-012.

VI...High Rip Current Risk through late Thursday night for VIZ002.

AM...None.
&&

SHORT TERM...DS
LONG TERM....ERG
PUBLIC DESK...RC
Hazardous weather outlook, Sep 27, 5:20 AM CDT, 10 hours 37 minutes before
Perspectiva sobre las Condiciones Peligrosas del Tiempo
Servicio Nacional de Meteorología San Juan PR
522 AM AST miercoles 27 de septiembre de 2023

AMZ711>745-PRZ001>013-270915-
San Juan y Vecindad-Noreste-Sureste-Este Interior- Norte Central-
Central Interior-Ponce y Vecindad-Noroeste- Oeste Interior-Mayagüez
y Vecindad-Suroeste-Culebra-Vieques- Aguas cercanas y fuera de la
costa del Atlántico y del Caribe-
522 AM AST miercoles 27 de septiembre de 2023

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
sectores de Puerto Rico.

. DÍA UNO...Hoy y esta noche

.Rayos...Tormentas eléctricas de aisladas a dispersas posibles a
traves del interior a suroeste de PR. Este atento de tronadas en
nuestra area y este preparado para moverse.

.Lluvia Excesiva...Inundaciones en áreas urbanas, carreteras,
pequeños riachuelos y lavados particularmente a través del interior
a suroeste de PR en horas de la tarde. Inundaciones repentinas
aisladas posibles. Inundaciones urbanas seran posibles en el este de
Puerto Rico, incluyendo a Vieques y Culebra.

.Calor Excesivo...Desde las 10 AM hasta las 5 PM hoy, una
Advertencia de Calor estará en efecto debido a índices de calor de
108 a 111 grados Fahrenheit para los sectores urbanos y costeros de
Puerto Rico. Agotamiento por calor probable con exposición
prolongada. Es posible un golpe de calor.

.Condiciones Maritimas...Los operadores de embarcaciones pequenas
deben ejercer precaucion debido a oleaje de hasta 6 pies.

.Corrientes Marinas...Las corrientes marinas amenazantes a la vida
seran probable en la zona de oleaje particularmente en las playas
desde Aguadilla a Fajardo y Culebra.

.DÍAS DOS A SIETE...jueves a martes

Se espera que el calor excesivo continúe cada día. También se
anticipa que el riesgo de inundaciones y rayos persista cada tarde.
Oleaje peligroso es posible para la aguas mar afuera del Atlántico
esta semana. Las corrientes marinas que amenacen la vida son
posibles durante el período de pronóstico. Los remanentes de una
baja presion asociados a Philippe causaran mal tiempo desde el fin
de semanan en adelante.

. COMUNICADO SOBRE INFORMACIÓN REPORTADA POR OBSERVADORES...
Se les exhorta a los observadores a reportar.  Favor de reportar
cualquier información sobre inundaciones, vientos, olas y corrientes
marinas al Servicio Nacional de Meteorología en San Juan.

AMZ716-726-VIZ001-002-270915-
San Thomas San John e islas adyacentes-Santa Cruz-
Aguas cercanas a la costa del Atlántico y aguas costeras adyacentes
del Caribe-
522 AM AST miercoles 27 de septiembre de 2023

Esta Perspectiva sobre las Condiciones Peligrosas del Tiempo es para
sectores de las Islas Vírgenes Americanas.

. DÍA UNO...Hoy y esta noche

.Rayos...Tormentas eléctricas de aisladas a dispersas posibles.
Este atento de tronadas en nuestra area y este preparado para
moverse.

.Lluvia Excesiva...Acumulaciones de agua en las carreteras seran
posibles en areas con mal drenaje. Inundaciones urbanas seran
posibles.

.Calor Excesivo...Desde las 10 AM hasta las 5 PM hoy, una
Advertencia de Calor estará en efecto debido a índices de calor de
108 a 111 grados Fahrenheit para los sectores urbanos y costeros.
Agotamiento por calor probable con exposición prolongada. Es posible
un golpe de calor.

.Condiciones Maritimas...Los operadores de embarcaciones pequenas
deben ejercer precaucion debido a oleaje de hasta 6 pies.

.Corrientes Marinas...Las corrientes marinas amenazantes a la vida
seran probable en la zona de oleaje rompiente particularmente en las
playas del extremo este de Santa Cruz.

.DÍAS DOS A SIETE...jueves a martes

Se espera que el calor excesivo continúe cada día. También se
anticipa que el riesgo de inundaciones y rayos persista cada tarde.
Oleaje peligroso es posible para la aguas mar afuera del Atlántico
esta semana. Las corrientes marinas que amenacen la vida son
posibles durante el período de pronóstico. Los remanentes de una
baja presion asociados a Philippe causaran mal tiempo desde el fin
de semanan en adelante.

. COMUNICADO SOBRE INFORMACIÓN REPORTADA POR OBSERVADORES...

Se les exhorta a los observadores a reportar.  Favor de reportar
cualquier información sobre inundaciones, vientos, olas y corrientes
marinas al Servicio Nacional de Meteorología en San Juan.

In the hours before

Special weather statement, Sep 27, 11:28 AM CDT, 4 hours 29 minutes before
Special Weather Statement
National Weather Service San Juan PR
1228 PM AST Wed Sep 27 2023

PRZ001-004>006-009-271700-
San Juan and Vicinity PR-North Central PR-Central Interior PR-
Western Interior PR-Eastern Interior PR-
1228 PM AST Wed Sep 27 2023

...STRONG THUNDERSTORMS WILL IMPACT WESTERN AGUAS BUENAS...
MOROVIS...NARANJITO...SOUTHWESTERN VEGA ALTA...SOUTHWESTERN
BAYAMON...OROCOVIS...COMERIO...SOUTH CENTRAL VEGA BAJA...NORTHERN
BARRANQUITAS...JAYUYA...CIALES...COROZAL...NORTHEASTERN UTUADO AND
TOA ALTA MUNICIPALITIES THROUGH 100 PM AST...

At 1226 PM AST, Doppler radar was tracking strong thunderstorms near
Naranjito and Morovis, moving west around 15 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Jayuya, Morovis, Comerio, Ciales, Corozal, Orocovis, Naranjito, H.
Rivera Colon, Galateo, Barahona, Pajaros, Franquez, and Palomas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 1818 6662 1832 6662 1837 6642 1838 6621
      1822 6618 1818 6640
TIME...MOT...LOC 1626Z 070DEG 26KT 1824 6648

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

RAM
Special weather statement, Sep 27, 12:11 PM CDT, 3 hours 46 minutes before
Special Weather Statement
National Weather Service San Juan PR
111 PM AST Wed Sep 27 2023

PRZ007-009>011-271815-
Mayaguez and Vicinity PR-Western Interior PR-Southwest PR-
Ponce and Vicinity PR-
111 PM AST Wed Sep 27 2023

...STRONG THUNDERSTORMS WILL IMPACT THE SOUTHWESTERN MUNICIPALITIES,
MAINLY FROM PONCE TO SABANA GRANDE THROUGH 215 PM AST...

At 110 PM AST, Doppler radar was tracking a cluster of strong
thunderstorms near Guayanilla, Sabana Grande and Ponce, moving south
at 15 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 1797 6699 1795 6717 1793 6718 1795 6722
      1799 6722 1801 6716 1804 6721 1816 6717
      1814 6682 1810 6672 1815 6657 1796 6657
      1798 6675 1801 6677 1795 6684 1795 6690
      1797 6692 1795 6691 1795 6692 1793 6692
TIME...MOT...LOC 1710Z 006DEG 15KT 1797 6680

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

ERG
Local storm report, Sep 27, 1:53 PM CDT, 2 hours 4 minutes before
Preliminary Local Storm Report
National Weather Service San Juan PR
253 PM AST Wed Sep 27 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     Funnel Cloud     Salinas                 17.98N 66.30W
09/27/2023                   Salinas            PR   Public

            A funnel cloud was observed from PFC Santos
            Cruz Aviles, in Salinas.

&&

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 26, 7:29 PM CDTRip Current StatementJSJ70 hr
Sep 27, 3:06 AM CDTHeat AdvisoryJSJ12 hr
Sep 27, 11:11 AM CDTAreal Flood AdvisoryJSJ2 hr
Sep 27, 11:28 AM CDTSpecial Weather StatementJSJ32 min
Sep 27, 12:11 PM CDTSpecial Weather StatementJSJ64 min
Sep 27, 12:39 PM CDTAreal Flood AdvisoryJSJ96 min
Sep 27, 2:00 PM CDTAreal Flood AdvisoryJSJ114 min
Sep 27, 2:57 PM CDTAreal Flood AdvisoryJSJ2 hr

Nearby

Flash Flood Warnings in Puerto Rico, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.